azathioprine side effects

Have been taking this for about 4 weeks now and am finding that I cannot keep any food down after having the dose. I have tried taking at night after my main meal of the day, and also splitting the dose in 2 and having after lunch and also my evening meal. But have increasingly found that anything over 50mg in a single dose is making me very sick. I now dread taking it. Have got anti sickness tablets from the doctor but is making no difference at all. I also suffer with acid reflux and have got a hiatus hernia so am in constant pain from being sick and am finding the pains are now lasting all day and especially after taking any meds at all.

Any suggestions would be grateful, but I am considering stopping taking them. I spoke to the lupus nurse when I had my bloods done last week and am waiting for her to have a word with my consultant. I just feel that I have no quality of life at the moment and is not great for my family to see me like this.

thanks xx

10 Replies

  • Hi, this happened to me when I started to take it, tried lower dose but no good. I called my nurse was taken off it by my consultant and changed to Mycophenolate which has been absolutely fine. hope you get things sorted.

  • Thanks very much for this. Do the others suit you? Just worried now over what to take if they are going to irritate my stomach. In agony with it this morning and am going to take some stronger painkillers that you put under your tongue, so hopefully will take the edge off it without irritating it further. Don't think that all the sickness is helping though. Am waiting for the nurse to speak to my consultant, but will try and speak to her again this week when I go dor my bloods. Was bring up blood a couple of weeks ago and am now wondering if these tablets caused a small bleed instead of the steriods which my GP thought it may have been.

    thanks again xxx

  • I'm so sorry to hear of your troubles. I had the same problem with azathioprine; I was fine on a low dose for two weeks and as soon as it went up to 50mg I was violently ill. My blood tests were fine but like you I couldn't keep anything down even with anti-sickness tablets. It was like having food poisoning on a daily basis and I was dreading having to take the tablets each day.

    I spoke with my consultant who agreed I was having a severe reaction to azathioprine that wasn't likely to improve so he stopped me taking it. I actually telephoned his secretary as I was so ill I didn't want to wait. He called me back that same day and agreed that it wasn't right to be that ill.

    I would speak with your consultant as soon as you can. Good luck.

  • Thanks for that - I have spoken to the nurse last week and she was going to speak to my consultant. Like you even 50mg is making me so ill, feel worse on these than before and I also dread taking them knowing that they are goinf to make me feel sick. Was joking in work yesterday that I might as well just put my lunch down the toilet because that is where it ends up anyway !!

    Are you on any other meds instead ? xxx

  • Yes the consultant has me on methotrexate at a very low dose - I only take that once a week and so far I've been ok. Though I'm only now up to 10 mg. we're monitoring it closely though.

    Try to keep your spirits up - you will find something that works.

  • I was exactly the same, switched to micophenolate, much, much better.

  • Thanks for this - makes me feel that there is light at the end of the tunnel. Sometimes wonder how well/less ill I would feel without all the meds and the side effects that we suffer with them. Would almost rather be in agony with aches aetc than the constant sickness. xx

  • Hi there, i hate to say it but this also happened to me my body wasnt getting rid of the drug and ended up in hospital, ring your consultant if no joy ring straight through to your lupus team tell them its urgent you think your body is not coping it took me two weeks to get the azath to be stoped...i saw my lupus nurse yesterday and he said my body retained to much azath and it put my kidneys and liver into meltdown i started feeling ruff on wk 6 by 8 like you i wax terrible...ive hzd to have bloods now every week to see if levels are coming down i cant stress enough how important it is that you see them they will stop it straight away x good luck let us know how you get on

  • Thank you all for all of your replies. I am almost tempted to just stop taking the meds, am only keeping down about 25 - 50mg per day anyway and I feel it is doing more damage to my stomach. Have had long term problems with my stomach. Nurse knows I am having problems and I am there on thursday anyway to have bloods done.

  • Good evening! Just to update, went and had bloods done yresterday and saw the lupus nurse there. She agreed that I had odne the right thing in stopping the tablets with how sick they were making me and she knew how hard I had tried with them (different times of day etc) Sugested I had about 3 weeks clearing out! and she will try and bring my clinic apt forward ( due to go in Feb) and see about trying other meds. At the moment I am in hurry to try anything else.

    Anyway said if I showed signs of flaring to ring up and leave a message on the advice line and someone will get back to me. Have noticed the last 2 mornings, def more pain and stiffness than usual and signs of the rash coming back, but at the moment would rather put up with these than the constant nausea and sickness.

    Hope everyone has a great christmas and thank you very much for all your thoughts, suggestions etc.


You may also like...